After a prolonged use of opioids, the body demands it more and more and gets accustomed to it. Continues consuming of these drugs is addictive, extremely damaging for health and an accidental overdose is a huge risk. Over time they stop giving a person the same effect as they did onset.
When the brain is used to drugs, its receptors become dependent on the drug in order to function. If the drug is cut out from the body, withdrawal symptoms appear in both physical and psychological form.
Many people get addicted to opioids without even realizing it, whilst using it to avoid withdrawal symptoms from another drug or pain. Sometimes only after the consuming of opioids stops and withdrawal symptoms set in, a person realizes they’re addicted.
Withdrawal symptoms don’t manifest the same way in each person and they differ mainly depending on the level of addiction. However, there is a general timeline that follows the process.
The first 24 hours upon giving up the opioids, a person might experience anxiety, restlessness, muscle aches, teary eyes, excessive sweating, runny nose, insomnia and constant yawning.
After these onset symptoms come more severe ones that include nausea, vomiting, diarrhea, abdominal cramping, goose bumps on the skin, rapid heartbeat, high blood pressure, blurry vision and dilated pupils.
After 72 hours symptoms usually start improving and in a week person usually feel a lot better.
However, it is important to keep in mind that different drugs stay in the system for a different amount of time, which affect the process of withdrawal greatly. Meaning that with some drugs it will take longer for the withdrawal symptoms to start.
The full recovery requires professional help and it can take at least 6 months, during which a person still might feel the symptoms of withdrawals in smaller capacity. During this time it’s extremely important to be in touch with the heathcare provider.